Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 20, NWS Detroit, MI

March 27, 2021

NWS Detroit, MI issued this small craft advisory at Mar 27, 2021, 3:26 PM EDT. It took effect at Mar 28, 2021, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 3:26 PM EDT (19:26 UTC)
In effect from
Mar 28, 2021, 4:00 PM EDT
Expired
Mar 27, 2021, 9:25 PM EDT
In force
Issued by
NWS Detroit, MI

The text

As transmitted.

162 
WHUS73 KDTX 271926
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
326 PM EDT Sat Mar 27 2021

LHZ361>363-462>464-280900-
/O.UPG.KDTX.GL.A.0007.210328T2000Z-210329T0600Z/
/O.NEW.KDTX.GL.W.0009.210328T2000Z-210329T0600Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
326 PM EDT Sat Mar 27 2021

...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 2 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 29 knots from the 
  northwest with gusts up to 42 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Portions of Lake Huron. 

* WHEN...The maximum winds are expected around 5 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ421-441>443-280900-
/O.NEW.KDTX.SC.Y.0020.210328T2000Z-210329T0600Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
326 PM EDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 2 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 23 knots from the 
  northwest with gusts up to 32 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 8 PM EDT Sunday 
  with the largest waves expected around 11 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
790 
WHUS73 KDTX 280125
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
925 PM EDT Sat Mar 27 2021

LHZ421-441>443-281330-
/O.UPG.KDTX.SC.Y.0020.210328T2000Z-210329T0600Z/
/O.EXB.KDTX.GL.W.0009.210328T2000Z-210329T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
925 PM EDT Sat Mar 27 2021

...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 4 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 23 knots from the northwest
  with gusts up to 35 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 8 PM EDT Sunday 
  with the largest waves expected around 11 PM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ422-281330-
/O.EXB.KDTX.GL.W.0009.210328T2000Z-210329T0800Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
925 PM EDT Sat Mar 27 2021

...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 4 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 29 knots from the northwest
  with gusts up to 36 knots. The largest significant waves will 
  be 10 feet with a potential maximum wave height of 14 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 8 PM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ361-362-281330-
/O.EXT.KDTX.GL.W.0009.210328T1700Z-210329T0800Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
925 PM EDT Sat Mar 27 2021

...GALE WARNING NOW IN EFFECT FROM 1 PM SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 29 knots from the 
  northwest with gusts up to 42 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Portions of Lake Huron.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ363-462>464-281330-
/O.EXT.KDTX.GL.W.0009.210328T2000Z-210329T0800Z/
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
925 PM EDT Sat Mar 27 2021

...GALE WARNING NOW IN EFFECT FROM 4 PM SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 29 knots from the 
  northwest with gusts up to 42 knots. The largest significant 
  waves will be 10 feet with a potential maximum wave height of 
  14 feet.

* WHERE...Portions of Lake Huron.

* WHEN...The maximum winds are expected around 8 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LCZ460-281330-
/O.NEW.KDTX.SC.Y.0021.210328T1700Z-210329T0800Z/
Lake St Clair-
925 PM EDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 21 knots from the 
  northwest with gusts up to 32 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...Lake St Clair.

* WHEN...The maximum winds are expected around 10 PM EDT Sunday 
  with the largest waves expected around 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ444-281330-
/O.NEW.KDTX.SC.Y.0021.210328T1700Z-210329T0800Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
925 PM EDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 23 knots from the west 
  with gusts up to 33 knots. The largest significant waves will 
  be 2 feet with a potential maximum wave height of 3 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 27, 3:20 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
320 PM EDT Sat Mar 27 2021

.DISCUSSION...

Rain showers will expand into the area this evening as southwesterly
low level jet of 40 knots in advance of an approaching shortwave
disturbance leads to increased moisture transport into the region.
Within an broad area of generally light to moderate rain showers
associated with isentropic lift in advance of this vorticity center,
stronger FGEN forcing is forecast to focus heavier (and more
persistent) rain over one or two narrow swaths over the forecast
area.

While it will be difficult to pinpoint the exact position of the
FGEN band(s), the positioning of a complex large anticyclonic jet
would favor this localized heavier rainfall over the southern 1/3 to
1/2 of the region, mainly M-59 south. The entrance region of this
jet will aid in enhancing FGEN forcing already underway on the nose
of the strengthening SW low level jet. Will also maintain a slight
mention of thunder as strong forcing/lift may yet overcome meager
elevated instability and allow for a few lightning strikes in the
most robust convective elements.

The cold front associated with this shortwave will pass through the
area early Sunday morning and bring showers steadily to an end in
the early to mid morning. Solid cold air advection will also lead to
a cool day as temperatures fall through the 40s into the 30s by
evening. Subsidence within this colder northwest flow looks to allow
for solid downward momentum which will bring rather strong wind
gusts to the surface, especially by afternoon and lingering to some
degree into the evening. Wind gusts to 40 mph still appears to be a
good bet given the strong pressure gradient that will be in place in
the wake of the passing surface low associated with the upper system.

This transient cold bubble of air will lead to chilly temperatures
on Sunday night with widespread lower to mid 20s expected. Some
moderation is already expected on Monday as the core of this air
shifts east. This will bring highs back into the mid 50s most
locations by afternoon. Temperatures increase further into Tuesday
as shortwave ridging translates east through the region in advance
of next developing storm system over southern Canada. Strengthening
south to southwest low level flow will bring temperatures back into
the 60s and quite possibly near 70 in some locations by late in the
day.

As the storm system over Canada intensifies and lifts into the
Hudson Bay region, a strong cold front will sweep southeast through
the central Great Lakes Tuesday night and bring much cooler weather
and just a few showers. This will be a more substantial shot of cold
air which will maintain temperatures generally below average into
Friday morning before some moderation begins late Friday into the
upcoming weekend. The coldest of conditions will set up from
Wednesday night into early Friday morning with minimum temperatures
in the lower 20s many areas both nights and highs on Thursday only
in the 30s to lower 40s.

&&

.MARINE...

High pressure over the area will continue to push off towards the
east through the evening.  This will bring a continuation to the
lighter easterly/southeasterly winds over the marine areas. Winds
then will be on the increase and turn to the southwest overnight as a
cold front sweeps through.  Behind the cold front, northwesterly
winds will take over and become gusty on Sunday.  Winds are expected
to increase to over 20 kts with gale force gusts as high as 40 kts
over the open waters of Lake Huron Sunday afternoon through the
evening. A Gale Warning will go into effect during that time, as
well as Small Craft Advisories.  Gusty winds will diminish early
Monday morning as high pressure quickly moves in from the west.

&&

.HYDROLOGY...

Showers will increase across the region this evening and persist
into the overnight hours as a cold front progresses into the region.
While most locations will only receive about a quarter of an inch or
rainfall, localized heavier bands of rain/isolated thunderstorms may
produce one half to three quarters of an inch of rainfall. This will
be mostly likely south of the M-59 corridor. Even so, flooding will
not be an issue outside the standard ponding of water on poorly
drainage roadways.

&&

.PREV DISCUSSION...
Issued at 139 PM EDT Sat Mar 27 2021

AVIATION...

Daytime heating is helping to erode the persistent low stratus
across parts of the region early this afternoon with clearing in the
lowest 3000 ft expected for most area terminals by late afternoon.
Moisture flux from the next system then works into the midlevels
with ceilings filling in and lowering again this evening before
widespread light rain moves in tonight. Instability largely remains
south of the Ohio border, but still looking at a brief window
centered on 04z to 06z for the best potential for isolated thunder
at terminals along and south of I-94. Center of low pressure tracks
through central Lower Michigan overnight into early Sunday with
ceilings likely falling to IFR for much of the region. The cold
front sweeps through on Sunday morning with cold advection during
the day ensuring low ceilings and gusty northwest winds.

For DTW...Expect VFR conditions and light generally southeast wind
to continue this afternoon before ceilings lower back below 5000 ft
tonight. Best chance for isolated thunder remains centered between
04z and 06z. IFR ceilings then dominate after 08z. Gusty northwest
winds develop during Sunday and may lead to crosswind concerns
during the afternoon.

DTW THRESHOLD PROBABILITIES...

* High in ceilings at or below 5000 feet this evening through
  tonight.

* Low in thunder late tonight, mainly between 04z and 06z.

* Medium in exceeding crosswind threshold after 18z Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 4 PM Sunday to 2 AM EDT Monday for LHZ361>363-
     462>464.

     Small Craft Advisory from 4 PM Sunday to 2 AM EDT Monday for LHZ421-
     441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......SS
HYDROLOGY....DG
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 27, 3:21 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
321 PM EDT Sat Mar 27 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
321 PM EDT Sat Mar 27 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible late today into tonight as a
cold front tracks through toward sunrise Sunday. Thunderstorms are
not expected to be severe, and will just act to enhance rainfall as
they track east-northeast around 40 mph. Local rainfall amounts may
reach one half to three quarters of an inch, mainly south of M-59.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy conditions are expected on Sunday with northwest gusts around
40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-281930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
321 PM EDT Sat Mar 27 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect Sunday afternoon into Sunday night for
the open waters of Lake Huron. Small Craft Advisories are also in
effect for the nearshore waters of Lake Huron including outer Saginaw
bay. Refer to the latest marine forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:26 PM EDTGale WarningDTX37 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.